Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 30, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 7, 2019, 3:19 AM CDT for Shelby County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2019, 3:19 AM CDT (08:19 UTC)
- Expired
- Jun 7, 2019, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, TN
The radar
The Memphis radar (KNQA), 30 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 3:45 AM CDT | FLASH FLOOD | 3 Sse Germantown, TN | FLOODING FROM HEAVY RAIN. PARKING LOT OF APARTMENT COMPLEX HAS WATER SEVERAL INCHES DEEP. |
| Jun 7, 4:57 AM CDT | FLASH FLOOD | Southeast Memphis, TN | ROADS CLOSED DUE TO FLOODING. SEVERAL STREETS AROUND SOUTHEAST MEMPHIS HAD SEVERAL INCHES OF WATER CAUSING CLOSURES FOR A PERIOD OF TIME. WEMBERLY DRIVE BETWEEN SHELBY DRIVE AND TUMBLER RIDGE LANE. WINCHESTER ROAD BETWEEN HACKS CROSS AND FOREST HILL IRENE. POP |
| Jun 7, 5:00 AM CDT | FLASH FLOOD | Southeast Memphis, TN | HIGH WATER FLOODED CARS UP OVER WHEEL WELLS AT AUTONATION DEALERSHIP AT 4030 HACKS CROSS ROAD. THE DEALERSHIP IS LOCATED CLOSE TO NONCONNAH CREEK WHICH ROSE TO 27.5 FEET SETTING A NEW RECORD HIGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 8.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WGUS54 KMEG 070819 FFWMEG TNC157-071115- /O.NEW.KMEG.FF.W.0030.190607T0819Z-190607T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Memphis TN 319 AM CDT Fri Jun 7 2019 The National Weather Service in Memphis has issued a * Flash Flood Warning for... Southeastern Shelby County in western Tennessee... * Until 615 AM CDT. * At 319 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has occurred over the past 2 hours. Showers and thunderstorms will produce an additional 1 to 3 inches of rain over the next hour. * Some locations that will experience flooding include... Collierville, Germantown, Memphis, Southeast Memphis, Piperton and Capleville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3513 8987 3515 8964 3500 8964 3500 8991 $$ TLSJr
1 follow-up statement
817 WGUS74 KMEG 070930 FFSMEG Flash Flood Statement National Weather Service Memphis TN 430 AM CDT Fri Jun 7 2019 TNC157-071115- /O.CON.KMEG.FF.W.0030.000000T0000Z-190607T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Shelby TN- 430 AM CDT Fri Jun 7 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR SOUTHEASTERN SHELBY COUNTY... At 429 AM CDT, Doppler Radar estimates 2 to 4 inches of rain has occurred over the past 2 hours. Showers and thunderstorms will produce an additional half inch of rain over the next hour. Some locations that will experience flooding include... Collierville, Germantown, Memphis, Southeast Memphis, Piperton and Capleville. Several roads are closed due to flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3513 8987 3515 8964 3500 8964 3500 8991 $$ TLSJr
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 11:45 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 6, 11:45 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1145 PM CDT Thu Jun 6 2019 .UPDATE... Updated to include 06z aviation discussion. && .PREV DISCUSSION... /issued 1139 PM CDT Thu Jun 6 2019/ UPDATE...corrected for grammatical error. Latest surface analysis places a double barrel 1005mb surface low over north Mississippi and the ArkLaTex. A large upper level low was analyzed on GOES-16 Water Vapor Imagery over eastern Oklahoma at this hour. The upper low is expected to slowly drift eastward and into the Mid-South overnight. As it does, bands of heavy rainfall will continue to lift and train northward across our area. Training of showers and thunderstorms may cause flash flooding or at least some nuisance flooding through the overnight hours. Latest SPC mesoanalysis shows PWAT values in excess of 2 inches across the entire area, which is 99th percentile or 2 standard deviations above our climatology. With a shortwave rotating through the region overnight and broad southwest flow, very efficient rainfall rates could produce another 1-3 inches of rainfall for areas along and west of the Mississippi River. Went ahead and bumped up QPF totals to reflect this. Will also add the potential of flash flooding to the HWO through the overnight hours, as some locations in eastern Arkansas have already received 1.5-2 inches from today's earlier rainfall. The surface low is expected to lift northeast through tomorrow night with continuing showers and thunderstorms possible. AC3 PREV DISCUSSION... /issued 304 PM CDT Thu Jun 6 2019/ DISCUSSION... Area of showers have continued to push north and east across the forecast area this afternoon...with some breaks lasting an hour or two over the far southeast and northwest counties. Visible satellite showing some sun knocking on the southern counties but CAPE values have only reached near 1200 j/kg as of 3pm. Current temperatures are still in the 70s area wide due to precipitation and winds are mainly southeast through south at 5-15 mph. For tonight and tomorrow....the combination of an approaching surface low in southern Mississippi and an upper level low moving east through the Red River Valley will bring rounds of showers and a few thunderstorms to the area for the next 24 hours. Rain at times may be moderate to heavy at times and/or mixed with drizzle. Have reduced thunderstorm chances though noon Friday just based off persistent lack of instability. Afterwards midlevel lapse rates and more frequent breaks in midlevel cloud cover may contribute to better coverage...especially across the south and west as the upper low moves over eastern Arkansas. A few of these storms may produce strong wind gusts. Rainfall amounts of 1-2 inches will be the standard through tomorrow evening. Not much diurnal change in temperatures are anticipated...with highs Friday remaining below the seasonal average. Saturday and Sunday...the aforementioned upper low is progged to slowly fill as it stalls and takes up shop in the Tennessee River Valley. Thus rain chances will continue both days with better coverage east of the Mississippi River. Activity will also be more diurnally driven. Breaks in the cloud cover should yield afternoon CAPE amounts closer to 2000 j/kg...triggering better storm coverage. However organization of convection will be weak and likely more low-topped. Couldn't rule out a landspout/cold air funnel though during this time frame. Temperatures will be slightly warmer with readings topping out into the low and mid 80s...still below average. Lows will fall near 70F. Monday through Wednesday...drier for the most part this period. Models agree on a pattern change to a northwesterly flow aloft. This will drive a cold front through the region Monday swapping out the muggy 70F+ dewpoints to readings in the upper 50s. Quite a change for this time of year. Coupled with highs in the low 80s and the period becomes much more enjoyable. A few showers will accompany the front Monday...with Tuesday looking dry area wide. By Wednesday a passing shortwave in the Midwest may trigger a shower across the north. Almost forgot...the drier air will allow lows to fall into the low 60s for most. JAB && .AVIATION... 06z TAF Cycle A mix of IFR and MVFR CIGs will persist throughout the next 24 hours as an upper low moves over the region. Thunder is ongoing and will likely continue, with SHRA and lowered VSBY, through tomorrow afternoon as elevated instability is present with surface low transiting the region. Winds will vary in direction throughout the period as this feature moves northeast. CIGs likely to improve to all MVFR late in the period with the upper low beginning to move out to the east. ZDM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 7, 3:11 AM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 311 AM CDT Fri Jun 7 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-081015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 311 AM CDT Fri Jun 7 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Heavy rainfall sufficient to produce localized areas of flash flooding will be possible today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Locally heavy rainfall will be possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 2:15 AM CDT | Areal Flood Advisory | MEG | Fayette, Hardeman, Shelby | 4 hr |
| Jun 7, 3:58 AM CDT | Areal Flood Warning | MEG | Fayette, Shelby | 3 hr |
| Jun 7, 5:04 AM CDT | River Flood Warning | MEG | Shelby | 6 hr |
| Jun 7, 10:43 AM CDT | Areal Flood Advisory | MEG | Tipton | 3 hr |
| Jun 7, 12:05 PM CDT | Flash Flood Watch | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 15 hr |
| Jun 7, 4:26 PM CDT | Areal Flood Advisory | MEG | Tipton | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.